Medical Specialty >> Gastroenterology
Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Scared 21 yr. Male. Gastro
|skeebz - Sun Dec 03, 2006 4:38 am|
I'm a 21 year old male. I've been taking Zegerid proton pump inhibitors for the past 2 months and zantac 150 if needed. What is worrying me is the fact that I'm 5'11" 138 lbs. and haven't been eating properly because of my reflux problem or gerd problem ( my doctor didn't really tell me what exactly I have, he just prescribed the zegerid ) so I've lost weight and become, I feel, even more unhealthy. I've never really had anything serious like this before so I've been very nervous this whole time and I feel that I'm taking a pretty big hit mentally. It's been very hard for me to sleep at night not only because I try sleeping sitting up, but because so many things run through my head and freak me out. I just took my last zegerid pill tonight and have a scheduled appointed with my regular doctor on wed. the 6th of December. I guess what I'm asking for is maybe some information on what you think is going on with me and maybe what I should tell my doctor so he can do what he does best even better. Anything is appreciated. Thanks so much!
|Dr. Safaa Mahmoud - Sun Dec 03, 2006 6:53 pm|
The anatomical relation between the diaphragm and the Lowe Esophageal Sphincter LES prevents the gastric acids to come up into the esophagus (reflux). When the upper part of the stomach prolapses through the diaphragm (where the esophagus pass into the abdomen (esophageal hiatus- opening) into the chest, the condition is known as hiatal hernia. And this could be the case. Investigations are needed to confirm the diagnosis which include, endoscopy and radiological
In this condition people will experience one or more of these symptoms, chest pain, especially at night while lying down, swallowing problems and GERD with or without heart burn.
The size of a hiatal hernia and the severity of the symptoms are not correlated. The presence of hitaus hernia aggravates the GERD condition. Acid reflux causes severe pain and discomfort in the chest.
Esophagitis is a known complication of GERD and can lead to esophageal spasm, that can alone give similar clinical picture.
Prokinetic drug that strengthens the sphincter and improves the gastric emptying. When there is an acid reflux it is not enough to treat the symptoms with one drug instead the addition of Anti acids, Acid H2 blockers or proton pump inhibitors mat help to control the symptoms.
Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, fatty and fried foods, garlic and onions, spicy and tomato containing foods.
Surgery is considered only if lifestyle changes and medications did not improve the condition or if complications are present.
Other causes for symptoms similar to yours include gastritis and H pylori infection which can be diagnosed by certain investigations that include Specific tests for H.pylori.(breath test). This condition needs special therapy to eradicate the H. Pylori.
|skeebz - Sun Dec 03, 2006 7:11 pm|
Thank you so much for the info Doctor!
|Dr. Safaa Mahmoud - Sun Dec 03, 2006 7:30 pm|
You are welcome, please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.